Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: Expert Opinions on HIV Cure Research
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


STI or Not Preasure
Apr 9, 2002

I have been HIV+ since 1983. Up until 4 years ago, t-cells>than 600, viral load <50,000 with no meds. Dropped to 385 t-cell and 75,000 viral load. Started therapy and significant rashes occured with combivir/viramune that were significant and would not go away. Had Stevens Johnson Syndrome when I was on Sustiva, Ziagen, ddi. Currently on ddi,d4t,viracept. I have been on this for about 3 years. I get significant neuropathy when I am on these meds at the 8 week interval. I tough it out until 10 weeks, than I take a STI for 10 weeks. My viral load goes back to 75,000 and my t-cells drop back to 385 at 6 weeks. My neuropathy becomes mild. I go back on meds at week 10 and my numbers always come back to undetectable VL and t-cells at 485. My doctor wants me to stay on meds and is always concerned about resistance. I said, give me some meds that won't take away my quality and I will. After several minutes of looking at my chart and knowing the reactions I had with my first year of meds, he concluded that I continue until other meds come out so that he can switch at least two. He said that Sustiva and Ziagen are definitely out forever. He says that STI's are coming back in his practice with resistance. He is scaring me. Yet, my body seems to be handling this routine. Am I at risk??? And what can I go on to stay on meds all the time?? I really think it is good to rid the body of med toxicity. I read that when you stay off meds for about 10 weeks, the virus mutates back to the wild-type that is not drug resistance. Your thoughts PLEASE...

Response from Dr. Cohen

Thanks for the question - it raises some important issues for many I am sure.

I think I understand the story and the sequence prior to your current regimen - you don't mention any history of resistance to any combination if I understand you correctly. Meaning you were on three different combinations and stopped the first two before being on them for very long - due to side effects of rash/stevens-johnson. The rash on your first combo was almost certainly due to the viramune - not the Combivir (AZT/3TC combination) since azt and 3tc almost never have a problem with rash, while viramune is well known to have this problem. So if that is right - then you can reconsider the combivir (azt and/or 3tc) since you are not "allergic" to them, nor are you likely to have resistance to them.

Second point. With the combo you are now on - d4T and ddI in combination are the cause of your recurrent neuropathy. Each of these drugs has this side effect as possible, and when combined, it is certainly seen. But as you describe your response - you don't have HIV resistance to these meds either - your viral load responds, as do your Cd4 cells. So your challenge is not to deal with resistance already - yours is to first define a combo on which you can feel well. And so avoiding meds that have a risk of neuropathy is one issue.

And fortunately there are several options. Including either AZT and/or 3TC again. Including the use of a newly approved med (at least here in the US) called viread or tenofovir. It too does not appear to have a risk of neuropathy. Nor would it be expected to cause a rash as this has not been seen either. You can read more about viread by clicking on it (I think). So for example, you could take Combivir plus viracept, or 3TC plus tenofovir plus viracept. You have several options that would avoid neuropathy and should result in more than ample suppression as well. As for changing at least two meds - that rule comes from our history when we needed to make a change to compensate for resistance - and if I understand your past correctly - you may not have resistance to any of these meds... yet.

So - last point. Do these interruptions increase the risk of developing resistance to any of the meds? The short answer is that people who are on meds can develop resistance to them. This appears mainly if HIV can grow in the presence of even a small amount of drug. So - for example, if your viral load is suppressed to below 50 copies - we don't see new resistance developing hardly ever since HIV is not growing. If someone then stops meds -- we have learned that it generally takes about a week for HIV to start regrowing above 50 copies. And in those few days, most of our meds wash out of the body. There are some meds however that can linger in our body for days -- long enough to at least have some concern that some med might be there when HIV returns - and this may be the recipe for new resistance. This issue - drugs lasting in the body --comes up mainly with the nonnukes - like sustiva/viramune, as well as 3TC.

As there is one more factor to this issue - and that is how easy is it for HIV to "create" this new resistance. Some of our meds - like 3TC or Sustiva/Viramune - are potent, but if HIV makes even just one change in its genetic code - it can learn to become resistant to these meds. And it is this combo of factors we fear during drug interruptions - meds that last a long time and are relatively easy for HIV to learn how to "ignore". Other meds - like viracept - leave the body pretty quickly so are less a worry here. And other meds - like ddI for example - are difficult for HIV to develop resistance against. It is fair to say that some meds may be "better" for these longer drug interruptions than others.

Now, putting it together. The risk of developing resistance when stopping a combo that has suppressed HIV to below 50 copies is low. Perhaps at most a 5% risk based on small data sets so far presented. Maybe lower. But not zero. So the lessons leared give us some insight in what we might do for those who find drug interruptions a useful approach in managing HIV and minimizing med toxicity: choosing meds that avoid this risk.

So - for you - the first step is a safer combo - one that won't create neuropathy. And I think we can do that for you. (If I've misunderstood your past and risk of resistance to some of the other meds, like AZT or 3TC, there are other options... but that is another answer entirely.)

As for these interruptions - I hope this added input helps. For completeness - there is a large study getting underway that is doing something pretty similar to what you are doing - cycling meds to keep the Cd4 count at a safe level. You can read more about it by clicking on this trial studying interruptions link.

Let me know if there's more to clarify.



Previous
Dr. Cal Cohen: What about the Yeast Vaccine???
Next
itching in body

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement